Tattoos, once associated with rebellion, have become the norm for today's generation. Unfortunately many are still uninformed about the health risks that can come with this expression of individuality.
For years many health experts warned that unsterilized instruments used during tattoo sessions can increase your chance of being infected with Hepatitis C, B or tetanus. Additionally, individuals going in for some new ink may also be at risk for staph infections and even the superbug MRSA. However, a new outbreak of infections has been linked to the ink which is giving health officials cause for concern.
This year alone, there have been more than 22 confirmed cases and 30 probable cases of bacterial infections caused by nontuberculous Mycobacteria (NTM). The bacteria can increase your risk of lung disease, joint infection, eye problems and other organ infections. These infections have been reported in Colorado, New York, Iowa and Washington state. The majority of cases were reported in New York.
The infections were contracted through the ink or water used to dilute the ink. According to the U.S. Food and Drug Administration, tattoo inks, and the pigments used to color them, can become contaminated by other bacteria, mold and fungi.
Symptoms of NTM infection includes a rash, and many little bumps, which looks like an allergic reaction, usually two to three weeks after receiving the tattoo. It may also be itchy or painful at the tattoo site.
The FDA urges anyone who feels that they may have been infected to report their tattoo-associated complications to its MedWatch program. This is extremely important because many tattoo artists may not be aware their ink is contaminated. Linda Katz, MD, MPH, director of FDA's Office of Cosmetics and Colors, said contamination is not always detectible.
Thus far, four brands of grey or black ink were identified as contaminated. Investigators believe the bacteria was able to pass into the ink during the manufacturing process.
The FDA advises tattoo artist to take extra precautions, such as using distilled water to lighten the ink.
Published by Medicaldaily.com